You are viewing Allergic Living United States | Switch to Canada
Allergies, Asthma & Gluten-free

SIGN UP For Our Free e-Newsletter

Click To See Past Newsletters
Inside Food Allergy

Lessons From a Teen Food Allergy Tragedy

IMG_5479AL: But people are nervous about administering epinephrine. What do you say to them?

RW: We reassure them that it’s incredibly safe, and even if you get a dose you didn’t really need, it is not a problem. So it’s better to give it if there’s any doubt rather than not give it. Every study has shown that it’s dramatically underused, even in highly educated populations, and there are a lot of reasons for it. In some it’s fear of the needle, in some it’s fear of the drug.

There’s a misconception about danger with the drug, which is actually still held very strongly by a lot of emergency-room physicians, so even in the setting of the emergency room, epinephrine is dramatically underused. But 80 percent of the time, one dose of epinephrine will completely reverse an allergic reaction, and it is very safe.

AL: Do people need to go to the hospital every time they take epinephrine?

RW: You do, and one of the big misconceptions is that most people think you’re going to the hospital because you’ve just given your child a dangerous drug. But the reason you’re going to the hospital is because you’re having an allergic reaction that required epinephrine, and you need to have your allergic reaction further evaluated and monitored. We want them to stay at the hospital, typically for a four-hour observation period, because the reaction can look like it’s resolved and then come back two hours later. It’s not because of the epinephrine.

If 100 people took their EpiPens right now accidentally, and they didn’t really need it, we would say, “Stay at home, you’re fine.” The medication is not a worry at all.

AL: One parent e-mailed to say: “Besides food allergies, my child has highly sensitive skin. If I gave her the auto-injector every time she had a hive, it would be once or twice a week.” How do you differentiate between a localized reaction and a systemic reaction?

RW: Every symptom needs to be interpreted and treated in the context of the situation. So if those hives showed up in a situation where the parent is quite confident there was no ingestion of a problem food, we would treat them as a very benign condition. If hives showed up with a child at a birthday party or at a family picnic where there’s lots of food around, and the child’s been out of the parent’s sight, then you have to assume that there’s been a food exposure, and treat that possible reaction more aggressively.

AL: Parents are also struggling with how to talk with their kids about the potential dangers of their conditions, and cases like Natalie’s. What do you advise?

RW: My feeling is there’s no benefit to talking about death in the preschool- or school-age years. When the child is literally a year old, the message is that foods can make you sick and you need to be careful. And then it becomes a little more specific: you can’t eat anything that I don’t approve or provide for you, because it can make you sick.

As the child becomes late school-age, early adolescence, then talking about fatality is completely appropriate. So depending on the maturity of the child, that’s when they’re 10, 11, 12. All it will do to a 6-year-old is upset them. They can’t conceptualize that to a point that there’s any value to it.

AL: When speaking to adolescents, do you do it in a way that doesn’t scare them?

RW: An element of fear is actually part of the message and is appropriate – and the message is typically given to that 11- or 12-year-old in the context of them taking more responsibility for carrying their epinephrine. So there’s a gradual transfer of responsibility from the parent to the child.

The message is, “If you don’t have it with you, you could die.” And that is an important part of the reason why they need to be convinced to have the medicine with them all the time.

Interview with Dr. Susan Waserman

Allergic Living‘s Jennifer Van Evra also interviewed Dr. Susan Waserman, allergist and professor of medicine at McMaster University in Hamilton, Ontario.

AL: With the death of Natalie Giorgi of anaphylaxis, a lot of Allergic Living readers are expressing confusion about exactly when to administer epinephrine. What do you tell patients?

Dr. Susan Waserman: We [Canadian allergists] propose that epinephrine be given, at the first sign of any reaction. Or if you know that you’ve eaten something accidentally and have a history of anaphylaxis, most allergists would still say give epinephrine right away. I think that young Natalie’s issue speaks to how quickly these reactions can come on, how no two reactions can be the same. She’s described as never having had a severe reaction. By the time it was recognized as such, it’s described as 20 minutes that had elapsed, by then it was too late to reverse.

People can ask, ‘Do we know for sure the reaction could have been reversed?’ We don’t know anything. But to maximize your chances, when we look at fatality data, the ones who succumb either didn’t inject epinephrine in a timely fashion or didn’t even have the epinephrine with them.

AL: But how do you define when a reaction may become severe?

SW: That’s just it. We don’t know where the line is. Once the reaction has passed and you’re feeling well, it’s fine to say, “OK, that didn’t go anywhere.” But in the throes of the moment, you don’t know how quickly these reactions can progress. Because of that, if you have a history of allergy to tree nuts or peanuts or one of the primary food allergens, it’s always safer to inject yourself with an epinephrine auto-injector if you know you’ve had an accidental ingestion.

If you’re somebody who’s had a severe reaction in the past, even more so: don’t wait for a fire to break out, inject! But the trend is that many patients or parents feel uncomfortable injecting, almost an admission of a severe reaction, which they don’t want. So they will try to ward off injection as long as possible, and it doesn’t always work in your favor. Thank goodness we don’t have many fatalities, but when one happens, it is tragic.

AL: Where do Benadryl or other antihistamines fit into the treatment picture?

SW: In most guidelines, antihistamines and asthmas inhalers are not a replacement for epinephrine auto-injectors. They will not reverse anaphylaxis. Where people have gotten confused is that in guidelines like the Australian ones for school and some anaphylaxis action plans, they are making allowances for what they call “milder reactions” where Benadryl can be given.

Our guidelines in Canada do not support that, but we’re also hearing opinions to the contrary. People want the ability to treat mild reactions just with Benadryl. The issue remains what’s mild, and how do you know that a reaction won’t progress? The California teenager’s case is instructive: here’s somebody who had no symptoms and then escalated quickly after 20 minutes, and then even epinephrine was not enough.

In Canada’s guidelines, we don’t support the use of Benadryl if symptoms are developing in response to the accidental ingestion of food. However, some allergists will disagree with me. They think that mild reactions should be treated with antihistamines and that we’re “over-calling” a lot of mild reactions. Maybe we are, but we don’t know that they are mild until it’s retrospective, and then by the time things do advance, you can’t always reverse.

Certainly when it comes to somebody with a history of severe reactions and needing hospitalization, there is no debate in my mind whatsoever that they get epinephrine right away. This is especially if the patient has asthma, where they’re at risk for more severe reactions.

AL: There’s some perception that there’s danger to epinephrine. You may be uncomfortable, you’re shaking, or your heart’s flying .…

SW: Those are generally non-dangerous side effects of epinephrine: increased heart rate, the tremulousness, the anxiety. Used within reasonable amount, like one or two injections, there is no downside. It is not a dangerous drug used as a treatment for anaphylaxis, and that’s what we teach people: no downside.

Next: Signs that it’s time to inject



Close Close Free E-Letters From Allergic Living Free E-Letters From Allergic LivingFree E-Letters From Allergic Living